From Saginaw, Michigan, USA:
My daughter, who is African American, had a very good texture of hair; it was wavy and curly. Ever since going on Lantus about a year and a half ago, her hair has broken off a tremendous amount. It used to be down past her shoulders and now it is about 1 to 2 inches long all over. Is there anything you can recommend to get her hair to start to grow back?
I'm unaware of changes to the hair that are associated with diabetes or with taking insulin. You may wish to consult with your pediatrician.
Additional comments from Dr. David Schwartz:
I agree with Dr. Brown. If anything, I have had families tell me that after starting insulin therapy, they perceived their child's hair growing faster.
There are several things that can inhibit hair growth and your pediatrician is the SECOND place to start, in my opinion. First, ask your endocrinologist to assure that your daughter's thyroid functions are normal (your pediatrician can do this to, but your endocrinologist may have already checked recently). An underactive thyroid gland does affect hair growth and autoimmune thyroid disease is commonly associated with Type 1 diabetes.
I've seen low zinc levels inhibit hair growth but there is not a super reliable test for zinc deficiency. But if zinc deficiency is considered, once again, the CAUSE of zinc deficiency must be search for and some autoimmune intestinal concerns also have a higher incidence with concurrent Type 1 diabetes."
Original posting 4 Mar 2009
Posted to Other
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.